

# UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

1100 Wilson Boulevard, Suite 910 Arlington, VA 22209

### Agenda

HG&G Panel Meeting Ground-Water Travel Time (GWTT) and Fluid-Flow Pathways

> Holiday Inn Crowne Plaza 4255 South Paradise Road Las Vegas, Nevada 89109 (702) 369-4400 Fax: (702) 369-3770

September 12-13, 1994

### Monday, September 12, 1994

1:00 P.M. Welcome and opening remarks

**Donald Langmuir** 

Nuclear Waste Technical Review Board (NWTRB)

#### REGULATORY BACKGROUND

1:10 P.M. Session introduction

Patrick Domenico, NWTRB

1:15 P.M. Review of the history and intent of 10 CFR 60 GWTT

criterion
Michael Bell

viichaci Den

**Nuclear Regulatory Commission** 

1:45 P.M. Review of the regulatory background of 10 CFR 960

Stephan Brocoum

Department of Energy (DOE)

2:15 P.M. Review of the regulatory background and history:

Stakeholder viewpoint

Mal Murphy

Nye County, Nevada

#### Monday, September 12 — continued

2:45 P.M. BREAK (15 minutes)

#### PROPOSED PROGRAM APPROACH TO GWTT: CONCEPTUAL PROBLEMS

3:00 P.M. Program overview of GWTT assessment

Erik Smistad, DOE

3:15 P.M. Interpretation of regulations and calculational

philosophy

Purpose and objectives

• Regulations and their implications (Parts 60 and 960)

Philosophical approach

Lester Berkowitz

Management and Operating Contractor (M&O) — TRW

Environmental Safety Systems, Inc. (TRW)

3:45 P.M. Calculational approach

• Specific considerations (why a distribution)

• General approach (transport processes considered)

• Determination of the disturbed zone

 Calculation of unsaturated and saturated zone travel times

• Role of deterministic and stochastic models

• Determining the significance of groundwater travel

times less than 1000 years

James Duguid

M&O — INTERA

4:45 P.M. Implementation of approach - an illustration

• Conceptual implementation

• Use of process models

• Unsaturated zone example

• Discussion of site scale-model and data feeds

• Example of site scale-model results and their use

Ralston Barnard

Sandia National Laboratories (SNL)

5:25 P.M. Discussion, questions, and comments

Board, presenters, and audience

5:55 P.M. Recess until Tuesday

### Tuesday, September 13, 1994

8:30 A.M. Reconvene and session introduction

Patrick Domenico, NWTRB

8:35 A.M. Alternative criteria to GWTT on the geologic subsystem

• Problems with current criterion

• Criteria for a new criterion

• Example of how a criterion could be set for Yucca

mountain

Paul Kaplan, SNL

9:05 A.M. Comments from the state of Nevada

Carl Johnson

**Nuclear Waste Projects Office** 

9:35 A.M. BREAK (15 minutes)

9:50 A.M. Round-table discussion: GWTT related issues.

• Would an alternative criterion be preferable? What

could it be based on?

• Do complex mathematical models with uncertain parameters serve a useful function in assessing the geologic subsystem performance? When do they, and

when do they not?

• What is the significance of travel times less than 1,000

years on repository performance?

• Is there agreement on the definition of the disturbed zone? On which processes should be included in the

computation?

• Lessons learned from past attempts at struggling with

the GWTT criterion

Board members, presenters, and audience

# STATUS OF SITE-CHARACTERIZATION WORK SUPPORTING PERFORMANCE ASSESSMENT (PA) AND GWTT

11:10 A.M. Site-characterization approach and ties to performance assessment (PA) and GWTT

• PA paradox and its resolution

• Key data needs

Dwight Hoxie U.S. Geological Survey (USGS)

## <u>Tuesday</u>, <u>September 13 — continued</u>

11:45 A.M.	LUNCH (1 hour and 15 minutes)
1:00 P.M.	Progress in unsaturated zone studies  • Summary of infiltration studies  • Simulation of Pagany Wash  • Isotopic evidence for shallow and deep fracture flow  • UZ16 Air-permeability testing  • Summary of gas isotope/gas circulation model  • Perched water studies  • Saturated-unsaturated zone interactions  Edward Kwickless, USGS
2:15 P.M.	Progress in saturated zone studies  • Recent progress on regional flow model  • Plans for site flow model  • New concepts on saturated zone flow system  • Plans for new saturated zone data collection  • Contributions to performance assessment and technical site suitability  Richard Luckey, USGS
3:00 р.м.	BREAK (15 minutes)
3:15 P.M.	Round-table discussion: Key gaps in hydrologic data for site characterization. What are they and will there be time to fill them?  • Key hydrologic tests/exploration in the ESF  • Characterizing the fast pathways: isotopic data, etc.  • Pneumatic pathways issue: where do we stand today?  • What do we need to know about the Calico Hills?  Board members, presenters, and audience
5:00 р.м.	General comments from the audience
5:15 P.M.	Closing remarks and adjournment Donald Langmuir, NWTRB